High Wind, Absaroka Mountains
- When
- October 29, 2:05 AM MST to 3:15 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Strong wind developed over the Absaroka Mountains during the early morning hours of October 29 as favorable jet dynamics combined with strong mid-level winds. A wind sensor along the Chief Joseph Highway recorded sustained wind over 50 mph for an hour with a maximum gust of 76 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong wind developed over the Absaroka Mountains during the early morning hours of October 29 as favorable jet dynamics combined with strong mid-level winds. A wind sensor along the Chief Joseph Highway recorded sustained wind over 50 mph for an hour with a maximum gust of 76 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 28, 1:53 PM MST, 12 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 253 PM MDT FRI OCT 28 2011 .SHORT TERM...TONIGHT THROUGH MONDAY THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS IN PARK COUNTY SHOULD EXPERIENCE HIGH WINDS THIS EVENING THROUGH MID MORNING AS A MOUNTAIN WAVE DEVELOPS IN INCREASING WESTERLY FLOW. STRONG WINDS WILL OCCUR ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND BIGHORN MOUNTAINS...AS WELL AS THROUGH THE WIND CORRIDOR FROM CENTRAL SWEETWATER COUNTY THROUGH CENTRAL NATRONA COUNTY BUT SHOULD NOT REACH HIGH WIND THRESHOLDS. THE DOWNSLOPE WINDS WILL WARM LOW TEMPERATURES ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS TONIGHT AND SATURDAY. LATE SATURDAY NIGHT SOME LIMITED PACIFIC MOISTURE IN THE WESTERLY FLOW WILL INCREASE CLOUDS AND PRODUCE SOME LIGHT SHOWERS IN THE NORTHERN AND WESTERN MOUNTAINS. A WEAK MAINLY DRY COLD FRONT WILL MOVE SOUTH OUT OF MONTANA IN TO NORTHERN WYOMING THROUGH SUNDAY MORNING WITH A WIND SHIFT AND DROP IN TEMPERATURES BEHIND THE FRONT EXTENDING SOUTH TO THE CONTINENTAL DIVIDE. PRECIPITATION AMOUNTS ARE EXPECTED TO BE VERY LIGHT THROUGH MONDAY MORNING. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY A SWATH OF MOISTURE IS INDICATED ACROSS NORTHERN WYOMING MONDAY NIGHT...WITH MOISTURE SPREADING SOUTH ACROSS THE FORECAST ARE FOR THE NEXT COUPLE OF DAYS. MODELS INDICATE THE POTENTIAL FOR A SIGNIFICANT AREA OF LOW PRESSURE TO MOVE THROUGH THE STATE DURING THIS TIME... WITH MUCH COOLER TEMPERATURES ACCOMPANYING SHOWER ACTIVITY. THE AREA OF LOW PRESSURE WILL DIVE INTO COLORADO BY WEDNESDAY MORNING...ALLOWING SHOWER ACTIVITY TO BEGIN TO TAPER OFF ACROSS NORTHERN WYOMING. OTHER AREAS OF PRECIPITATION WILL BEGIN TO TAPER OFF THROUGH WEDNESDAY AS THE SYSTEM DIVES FURTHER SOUTH...WITH MOST SHOWER ACTIVITY EXPECTED TO BE OUT OF THE CWA THURSDAY EVENING. A QUICK TRANSITORY RIDGE WILL CHASE THIS AREA OF LOW PRESSURE...RESULTING IN GENERALLY DRY CONDITIONS THROUGH THURSDAY EVENING. ANOTHER WAVE OF LOW PRESSURE WILL THEN BEGIN TO BRING ADDITIONAL SHOWERS ACROSS NORTHERN WYOMING THURSDAY NIGHT. MODELS ARE LESS AGGRESSIVE WITH THIS SECOND SYSTEM THAN THEY WERE ON PREVIOUS MODEL RUNS... WITH LESS SHOWER COVERAGE TENTATIVELY SUGGESTED IN THE CURRENT FORECAST PACKAGE. && .AVIATION.../00Z ISSUANCE/ WIDESPREAD VFR CONDITIONS EXPECTED ACROSS CENTRAL AND WESTERN WYOMING THROUGH THE FORECAST PERIOD. VERY STRONG WIND IS POSSIBLE ACROSS THE EASTERN SLOPES OF THE ABSAROKA MOUNTAINS LEADING TO INCREASED TURBULENCE WITH POSSIBLE LLWS AROUND KCOD BETWEEN 03Z AND 15Z SATURDAY. OTHER AREAS WILL SEE GUSTY WIND AS WELL THROUGH THE FORECAST PERIOD... ESPECIALLY ALONG THE EASTERN SLOPES OF THE CENTRAL MOUNTAINS AND IN THE WIND CORRIDOR BETWEEN KRKS AND KCPR. A DISTURBANCE MAY BRING SOME SHOWER ACTIVITY ACROSS THE NORTHERN MOUNTAINS AFTER 12Z SATURDAY...LEADING TO OBSCURED MOUNTAIN TOPS AND THE POTENTIAL FOR INCREASED TURBULENCE...ESPECIALLY OVER THE NORTHERN MOUNTAIN PASSES. && .FIRE WEATHER... THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND FOOTHILLS IN PARK COUNTY SHOULD EXPERIENCE HIGH WINDS THIS EVENING THROUGH MID MORNING AS A MOUNTAIN WAVE DEVELOPS IN INCREASING WESTERLY FLOW. STRONG WINDS WILL OCCUR ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND BIGHORN MOUNTAINS...AS WELL AS THROUGH THE WIND CORRIDOR FROM CENTRAL SWEETWATER COUNTY THROUGH CENTRAL NATRONA COUNTY. THE DOWNSLOPE WINDS WILL WARM LOW TEMPERATURES ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS TONIGHT AND SATURDAY. LATE SATURDAY NIGHT SOME LIMITED PACIFIC MOISTURE IN THE WESTERLY FLOW WILL INCREASE CLOUDS AND PRODUCE SOME LIGHT SHOWERS IN THE NORTHERN AND WESTERN MOUNTAINS. A WEAK MAINLY DRY COLD FRONT WILL MOVE SOUTH OUT OF MONTANA IN TO NORTHERN WYOMING THROUGH SUNDAY MORNING WITH A WIND SHIFT AND DROP IN TEMPERATURES BEHIND THE FRONT EXTENDING SOUTH TO THE CONTINENTAL DIVIDE. PRECIPITATION AMOUNTS ARE E4EXPECTED TO BE VERY LIGHT THROUGH MONDAY MORNING. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 8 PM THIS EVENING TO 9 AM MDT SATURDAY WYZ002-003. && SHORT TERM...C.BAKER LONG TERM...BRANHAM AVIATION...BRANHAM FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 335 PM MDT FRI OCT 28 2011 WYZ001>020-022>030-291200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 335 PM MDT FRI OCT 28 2011 ...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND THE ABSAROKA MOUNTAINS 8 P.M. TONIGHT THROUGH 9 A.M. SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WEST WINDS WILL INCREASE TONIGHT TO 40 MPH IN THE CODY FOOTHILLS WITH GUSTS TO 60 MPH...PARTICULARLY IN THE VICINITY OF THE COMMUNITY OF CLARK. THE ADJACENT ABSAROKA MOUNTAINS WILL EXPERIENCE WESTERLY WIND SPEEDS OF 50 MPH WITH GUSTS TO 75 MPH. PLEASE SEE HIGH WIND WARNING PRODUCTS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TUESDAY...THERE IS POTENTIAL FOR A STORM SYSTEM TO BRING LIGHT TO MODERATE AMOUNTS OF SNOW...MAINLY ALONG AND EAST OF THE DIVIDE...AS WELL AS SWEETWATER COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS OF 45 MPH OR GREATER. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350861.